Tornadoes · United States · Colorado · 2012
EF0 tornado, Holly, Colorado, June 14, 2012
This EF0 tornado ran 1.0 miles across Prowers County on June 14, 2012, touching down at 3:58 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 14, 2012
- Touchdown
- 3:58 PM MDT (21:58 UTC)
- Lifted
- 4:14 PM MDT (22:14 UTC)
- On the ground
- 16 minutes
- Path length
- 1.0 miles (1.6 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Prowers County
- Touchdown point
- 37.766, -102.216
- Lift-off point
- 37.781, -102.214
- Record number
- 1206141558-01
What the Weather Service recorded
Severe storms occurred over far southeast Colorado producing large hail and landspout tornadoes in central Baca County and southeast Prowers County.
A slow-moving landspout tornado occurred over a wheat field and caused no damage, although it can very close to hitting a fleeing wheat combine. Two other weaker landspout tornadoes occurred simultaneously within a mile of the aforementioned landspout tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the tornado touched down at Jun 14, 3:44 PM MDT, 14 minutes earlier.
Area forecast discussion, Jun 14, 3:44 PM MDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 344 PM MDT THU JUN 14 2012 .SHORT TERM... (TONIGHT AND FRIDAY) ...SHORT TERM CONCERNS REMAIN THUNDERSTORM STRENGTH AND COVERAGE THIS EVENING AND AGAIN TOMORROW... CURRENT WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS TO INDICATE WESTERLY FLOW ALOFT ACROSS THE REGION WITH THE TAIL END OF AN EMBEDDED SHORT WAVE CONTINUING TO TRANSLATE ACROSS THE NORTHERN ROCKIES AND INTO THE NORTHERN HIGH PLAINS AT THIS TIME. THIS WAVE SENT A WEAK FRONTAL BOUNDARY ACROSS THE EASTERN PLAINS THIS MORNING WHICH IS CURRENTLY LOCATED ALONG THE COLORADO AND NEW MEXICO BORDER. REGIONAL SATELLITE AND RADAR DATA INDICATING STORMS FIRING ALONG THE BOUNDARY ALONG WITH SOME CU AND TCU ALONG THE EASTERN MTS AT THIS TIME. SPC AND LAPS MESO ANALYSIS INDICATING BEST INSTABILITY ACROSS BACA...PROWERS AND SOUTHEASTERN KIOWA COUNTIES WITH CAPES OF 2000-3500 JOULES. THIS AFTERNOON-TONIGHT...SFC HIGH PRESSURE BUILDING ACROSS THE NORTHERN HIGH PLAINS BEHIND PASSING WAVE WILL KEEP EASTERLY LOW LEVEL UPSLOPE FLOW WITH LOW LEVEL MOISTURE CONTINUING TO ADVECT WESTWARD ACROSS THE EASTERN PLAINS. WITH STORMS DEVELOPING ALONG BOUNDARY AND INSTABILITY IN PLACE ACROSS THE FAR SE PLAINS...SPC ISSUED A SEVERE THUNDERSTORM WATCH FOR BACA AND PROWERS COUNTY THROUGH 10 PM...WITH LARGE HAIL AND STRONG WINDS THE MAIN THREATS. HOWEVER...HAVE RECEIVED REPORTS OF A FUNNEL CLOUD OR BRIEF TORNADO TOUCHDOWN WEST OF HIGHWAY 287 SOUTH OF SPRINGFIELD AT 245 PM THIS AFTERNOON AND WITH BOUNDARY ACROSS CO/NM BORDER...CANT RULE OUT A FEW MORE LAND SPOUTS THROUGH THE LATE AFTERNOON. WITH LOW LEVEL MOISTURE SLOWLY WORKING BACK ACROSS THE I-25 CORRIDOR...HAVE KEPT ISOLATED POPS ACROSS THE SOUTHEAST MTS AND ISOLATED TO SCATTERED POPS ACROSS THE PIKES PEAK REGION AS HIGH RES MODELS CONTINUE TO PEG THE PALMER DVD FOR STORM INITIATION. WITH THE INCREASING LOW LEVEL MOISTURE AND CONVECTIVE DEBRIS...SHOULD SEE AREAS OF STRATUS DEVELOPING OVERNIGHT ACROSS THE PLAINS. FURTHER WEST...INCREASED HIGH LEVEL MOISTURE HAS ALLOWED FOR SOME HIGH BASED CU ACROSS CENTRAL MTS...WITH CONVECTIVE ACTIVITY DIMINISHING WITH THE SUN. FRIDAY...WEAK TO MODERATE WESTERLY FLOW CONTINUES ALOFT WITH ANOTHER EMBEDDED SHORT WAVE TRANSLATING ACROSS THE NORTHERN TIER OF STATES LEADING TO A POSSIBLE DAY2 SEVERE SCENARIO. LEE TROUGHING DEVELOPING ACROSS THE I-25 THROUGH THE AFTERNOON KEEPS LOW LEVEL MOISTURE IN PLACE WITH DEW PTS IN THE 40S TO LOWER 50S EXPECTED ACROSS THE EASTERN PLAINS. SOUNDINGS INDICATING EASTERN PLAINS REMAINING CAPPED THROUGH THE LATE AFTERNOON...WITH UPSLOPE FLOW AND INCREASED MOISTURE OWNING TO ISOLATED TO SCATTERED STORMS DEVELOPING ACROSS THE EASTERN MTS IN THE AFTERNOON WITH POSSIBLE OUTFLOWS HELPING TO FIRE STORMS ACROSS THE IMMEDIATE ADJACENT PLAINS THROUGH THE FAR SE PLAINS...WHERE BEST LOW LEVEL MOISTURE WILL BE IN PLACE. UPSLOPE FLOW WILL ALSO LEAD TO SLIGHTLY COOLER TEMPERATURES ACROSS THE EASTERN PLAINS. FURTHER WEST...SOME HIGH BASED CU AND STORMS WILL BE POSSIBLE...ESPECIALLY ACROSS THE CENTRAL MTS...WITH TEMPERATURES REMAINING ABOVE SEASONAL AVERAGES. -MW .LONG TERM... (FRIDAY NIGHT THROUGH THURSDAY) AN UPR LEVEL SHORTWAVE TROF WL MOVE EAST OF THE AREA LATE FRI EVENING...AND AFTER SOME EVENING CONVECTION...MOST IF NOT ALL OF IT SHOULD END BY LATE NIGHT. HOWEVER BOTH THE NAM AND GFS ARE HINTING AT SOME LINGERING ACTIVITY NR THE KS BORDER THRU THE EARLY MORNING HOURS SAT. WITH THE PASSAGE OF THE UPR TROF...A WEAK FRONT IS EXPECTED TO MOVE SOUTH INTO THE SERN PLAINS SAT MORNING. AN UPR HIGH IS FORECAST TO BE CENTERED OVR NWRN TX SAT AFTERNOON. SFC WINDS IN THE AFTERNOON OVR THE SERN CO PLAINS ARE EXPECTED TO BECOME EAST TO NORTHEAST...WITH SFC DEW POINTS EXPECTED TO BE IN THE UPPER 40S TO MID 50S. THE NAM AND GFS SHOW PCPN DEVELOPING ACRS MUCH OF THE AREA FOR THE AFTERNOON AND EVENING HOURS...BUT DISSIPATING OR SHIFTING EAST OF THE AREA BY ABOUT MIDNIGHT. HIGH TEMPS ON SAT SHOULD BE AROUND TO A LITTLE ABOVE NORMAL. SUNDAY AND MONDAY THE FLOW ALOFT WILL BE WESTERLY AND SFC DEW POINTS DROP INTO THE UPPER 20S ALONG THE I-25 CORRIDOR AND ARE FORECAST TO BE AROUND 50 ALONG ERN BORDER ON SUNDAY...AND EVEN DRIER ON MONDAY WITH UPR 20S TO LOWER OR MID 30S ACRS ALL OF THE SOUTHEAST PLAINS. AT THIS TIME...BOTH DAYS ARE EXPECTED TO BE DRY WITH ABOVE NORMAL TEMPS. MON EVENING A SHORTWAVE TROF IS FORECAST TO MOVE BY TO THE NORTH OF THE AREA...AND SENDS A WEAK FRONT INTO THE SERN PLAINS EARLY TUE MORNING. TUE ALSO LOOKS LIKE A DRY AND WARM DAY...AS WESTERLY FLOW ALOFT CONTINUES. ON WED AN UPR LOW IS EXPECTED TO TRACK ACRS WY AND INTO WRN SD AND WRN NE. THIS SENDS ANOTHER...STRONGER FRONT INTO SERN CO...AND THE GFS IS INDICATING SOME PCPN DEVELOPING ALONG AND BEHIND THE FRONT...AND THEN CONTINUING TO BE POSSIBLE INTO THU MORNING. THE ECMWF IS FARTHER NORTH WITH THAT SYSTEM...BUT DOES HAVE THE FRONT MOVING INTO THE AREA...BUT DOES NOT HAVE PCPN OVR SERN CO. WL GO WITH SOME PCPN WED NIGHT...BUT WL KEEP THU DRY FOR NOW. && .AVIATION... EAST TO SOUTHEAST LOW LEVEL UPSLOPE FLOW TO BE IN PLACE AT BOTH COS AND PUB THIS AFTERNOON AND AGAIN TOMORROW WITH BEST CHANCES OF TS AFFECTING TERMINALS AT COS BETWEEN 23Z-04Z. LOW LEVEL MOISTURE EXPECTED TO INCREASE OVERNIGHT WITH POSSIBLE LOW MVFR CIGS DEVELOPING AT BOTH COS AND PUB THROUGH THE EARLY MORNING. ISOLATED TO SCATTERED STORMS EXPECTED ACROSS THE EASTERN MTS AFT 18Z TOMORROW WITH AGAIN BEST CHANCES OF SEEING TS AT COS AFT 20Z FRI. VFR CONDITIONS WITH BREEZY SOUTH TO SOUTHWEST DIURNALLY DRIVEN WINDS EXPECTED AT ALS THROUGH 02Z AND AGAIN AFT 18Z FRI. -MW && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 23/28
Hazardous weather outlook, Jun 14, 11:54 AM MDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 1154 AM MDT THU JUN 14 2012 COZ058>089-093>099-151400- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1154 AM MDT THU JUN 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK SURFACE BOUNDARY MOVING ACROSS THE EASTERN PLAINS EARLY THIS MORNING HAS STALLED ALONG THE COLORADO AND NEW MEXICO BORDER AT THIS TIME. LATEST MODEL GUIDANCE SUGGESTS THIS BOUNDARY WILL REMAIN IN PLACE ACROSS THE FAR SOUTHEAST PLAINS AND WILL BE A FOCUS FOR THUNDERSTORM DEVELOPMENT THROUGH THE AFTERNOON AND EARLY EVENING. LOW LEVEL MOISTURE WILL INCREASE ALONG AND NORTH OF THE BOUNDARY...WITH A ONE OR TWO SEVERE STORMS...PRODUCING ONE INCH OR LARGER HAIL AND WIND GUSTS TO NEAR 60 MPH. IN ADDITION...AN ISOLATED LAND SPOUT TORNADO CAN NOT BE RULED OUT ALONG THIS BOUNDARY...ESPECIALLY ACROSS PORTIONS OF EASTERN LAS ANIMAS...BACA...BENT AND PROWERS COUNTIES. ISOLATED TO SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE EASTERN MOUNTAINS AND IMMEDIATE AJACENT PLAINS LATE THIS AFTERNOON AND EVENING...WITH THE MOST COVERAGE ACROSS THE PIKES PEAK AND PALMER DIVIDE REGIONS. THE MAIN THREATS FROM THESE STORMS WILL BE LIGHTNING AND GUSTY WINDS TO NEAR 45 MPH...WITH SMALL HAIL POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY...ESPECIALLY EASTERN SECTIONS...IS ANTICIPATED FROM LATER FRIDAY INTO SATURDAY NIGHT. SOME OF THESE STORMS HAVE THE CAPABILITY OF BECOMING SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. ELSEWHERE...ISOLATED STORMS WILL BE POSSIBLE WITH THE PRIMARY METEOROLOGICAL THREATS BEING LIGHTNING AND GUSTY WINDS. IN ADDITION...ELEVATED FIRE WEATHER CONDITIONS ARE ANTICIPATED FRIDAY AND THEN AGAIN FROM SUNDAY INTO NEXT TUESDAY WITH MONDAY BEING THE HIGHEST FIRE WEATHER THREAT DAY...ESPECIALLY OVER WESTERN SECTIONS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE OVER THE EASTERN PLAINS THIS AFTERNOON AND EVENING. 23/23
In the hours before
Special weather statement, Jun 14, 2:31 PM MDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 231 PM MDT THU JUN 14 2012 COZ099-142145- SPRINGFIELD VICINITY/BACA COUNTY- INCLUDING THE CITIES OF...SPRINGFIELD...WALSH 231 PM MDT THU JUN 14 2012 STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS BACA COUNTY THROUGH MID AFTERNOON. STORMS WILL FORM ALONG A WIND SHIFT BOUNDARY WHICH EXTEND NORTHEAST THROUGH SOUTHWEST ACROSS THE COUNTY. LARGE HAIL AND WIND GUSTS TO 70 MPH WILL BE POSSIBLE. ANY STORM THAT FORMS ON THE WIND SHIFT BOUNDARY COULD FORM A BRIEF TORNADO. HODANISH
Special weather statement, Jun 14, 2:52 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 252 PM MDT THU JUN 14 2012 COZ099-142200- SPRINGFIELD VICINITY/BACA COUNTY- INCLUDING THE CITIES OF...SPRINGFIELD...WALSH 252 PM MDT THU JUN 14 2012 AT 245 PM...THE PUBLIC REPORTED A FUNNEL CLOUD ABOUT 20 MILES SOUTH OF SPRINGFIELD. THE PUBLIC REPORTED THE FUNNEL HAS DISSIPATED...BUT NEW FUNNEL CLOUDS OR POSSIBLE TORNADOES COULD REDEVELOP. RESIDENTS OF BACA COUNTY SHOULD BE ALERT FOR BRIEF TORNADOES ACROSS BACA COUNTY THROUGH MID AFTERNOON. A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 10 PM FOR BACA AND PROWERS COUNTIES.
Special weather statement, Jun 14, 3:16 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 316 PM MDT THU JUN 14 2012 COZ094-142145- EASTERN LAS ANIMAS COUNTY- 316 PM MDT THU JUN 14 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES NORTHEAST OF BRANSON...OR 41 MILES EAST OF TRINIDAD...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... KIM. WINDS AROUND 50 MPH CAN BE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
Local storm report, Jun 14, 3:17 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
317 PM MDT THU JUN 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TORNADO 8 SSW SPRINGFIELD 37.30N 102.67W
06/14/2012 BACA CO TRAINED SPOTTER
BRIEF LANDSPOUT TOUCHED DOWN IN OPEN FIELD FOR LESS THAN
1 MINUTE.
&&
KTSpecial weather statement, Jun 14, 3:48 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 348 PM MDT THU JUN 14 2012 COZ094-097-099-142215- EASTERN LAS ANIMAS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 348 PM MDT THU JUN 14 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WESTERN BACA COUNTY IN SOUTHEAST COLORADO... SOUTH CENTRAL BENT COUNTY IN SOUTHEAST COLORADO... EASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 20 MILES NORTHWEST OF KIM...OR 34 MILES SOUTH OF LA JUNTA...WHICH WAS MOVING TOWARD THE NORTHEAST AT 15 MPH. WINDS OF 50 MPH WILL BE POSSIBLE WITH THIS STORM. OTHER STORMS CAPABLE OF PRODUCING WINDS TO 50 MPH WERE NOTED OVER MOST OF EASTERN LAS ANIMAS COUNTY AND WESTERN BACA COUNTY. LOCATIONS IMPACTED INCLUDE... KIM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
10.0 hours before the tornado, 203 km from the path. June 14, 2012.
- Mixed-layer CAPE
- 2225 J/kg
- Mixed-layer CIN
- -184 J/kg
- Surface CAPE
- 2095 J/kg
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.2 K/km
Dodge City, (KDDC), 00:00Z
2.0 hours after it, 203 km from the path. June 15, 2012.
- Mixed-layer CAPE
- 2789 J/kg
- Mixed-layer CIN
- -40 J/kg
- Surface CAPE
- 3905 J/kg
- Mixed-layer LCL
- 2283 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.8
- 0-3 km lapse rate
- 8.6 K/km
The surface observations
Lamar (LAA), 53 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Goodland radar (KGLD), 183 km away, was scanning. The volume nearest the touchdown began at 21:56 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2012 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of June 14, 2012
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.